Playlist

Quick Review: Cutaneous Drug Reactions

by Stephen Holt

My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Cutaneous Drug Reactions.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:02 All right. So, let's do a few quick review questions.

    00:04 I'll ask a question, you can pause the screen, and unpause it when you're ready to hear the answer. So, this is a 23-year-old woman on no medications, who presents with a symmetrically distributed rash on her hands, legs, and face, composed of erythematous circular plaques.

    00:20 Similar lesions appear on her lips, but there are no mucosal lesions and no systemic symptoms. What's the diagnosis? Well, a patient with Stevens-Johnson syndrome should present with mucosal lesions and also have systemic symptoms. And since 70%-90% of such patients are on new medications, you'd expect that part of the history as well, and she has not been started on any new medications. Angioedema should be more exclusively involving her face or lips or tongue and we're not getting that part of the story.

    00:54 Staphylococcal toxic shock syndrome, patients present sick, and she doesn't honestly appear to be that ill. Erythema nodosum is essentially a panniculitis involving the peritubular areas of her legs.

    01:07 And lastly, erythema multiforme. My guess here, in this case, with no recent medications is that she contracted HSV and she's now presenting with an erythema multiforme minor variant presentation.

    01:19 All right. Next question. Which of the following is the most common type of cutaneous drug reaction? The answer here is exanthematous. That's 90% of adverse cutaneous drug reactions. Last question.

    01:40 Common causes of the rash shown here include which of the below? All right. Insect bites can definitely cause this reaction, which of course is hives, urticaria. Mycoplasma can cause it.

    01:59 Recent Staph aureus infection? Not really. In terms of our lecture thus far today, a recent Staph aureus infection could potentially cause staphylococcal toxic shock syndrome, but it really shouldn't cause urticaria.

    02:11 In contrast, cold conditions can cause it for those who are susceptible to physical urticaria and beta-lactam antibiotics are a common culprit as well.

    02:19 And with that, we've covered the adverse cutaneous drug reactions.


    About the Lecture

    The lecture Quick Review: Cutaneous Drug Reactions by Stephen Holt is from the course Allergic and Immune-mediated Skin Disorders.


    Author of lecture Quick Review: Cutaneous Drug Reactions

     Stephen Holt

    Stephen Holt


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0